Medical questions & health advice by board certified doctors
"Can you lose your sense of taste?"
For three days now I feel like my sense of taste is fading. Sometimes its okay, but for the most part I really can't taste anything. Why would this be happening? Can you lose your sense of taste permanently?
There are many reasons why you can feel like things don't taste as they used to. Sometimes tissue damage to the nerves that innervate the tongue can be responsible for this, however, this is rare and hard to diagnose, and generally accompanied with other symptoms. Other more common reasons however are vitamin deficiencies that can cause an altered sense of taste or even a complete loss of taste. The most commonly implicated vitamin deficiencies are those of Niacin (also known as Vitamin B3) and Zinc. Some other common reasons are problems related to the thyroid gland or other metabolic disorders. If you have started to take a new medication, this may also be responsible for an alteration in your sense of taste. Other causes for a loss of taste include damage to the tongue from smoking and tobacco use or sometimes even due to old age. If you are concerned about your sense of taste fading, and based on the multitude of reasons why this could be happening, I would encourage you to make an appointment with your primary care physician to go over your symptoms in more details. Based on a detailed history, and your specific symptoms, your doctor maybe able to order tests in order to help diagnose and treat you in a proper way.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.